If You Get a Pfizer Booster, Expect These Side Effects, New CDC Report Says

The latest data from the agency highlights what you might experience after a booster.

Booster shots of the Pfizer vaccine are already being distributed across the country. In August, both the U.S. Food and Drug Administration (FDA) and the Centers for Disease Control and Prevention (CDC) approved additional doses of this vaccine for immunocompromised individuals. Then during the week of Sept. 24, both agencies voted to authorize a booster shot for adults 65 years or older, younger individuals with underlying medical conditions, and people who are at high risk because of occupational or institutional exposure. It is estimated that more than 400,000 people in the U.S. received a third dose of Pfizer just last weekend, and almost one million have scheduled appointments for their additional shot in the coming weeks, according to the White House COVID Response Team. If you're wondering what you can expect from the booster shot, the CDC just released a new report highlighting the potential side effects to prepare for.

RELATED: Dr. Fauci Says Doing This Could "Defeat the Purpose" of Your Booster.

On Sept. 28, the CDC published a report that analyzed more than 22,000 voluntary v-safe registrants who completed a check-in survey after they received a third vaccine dose between Aug. 12 and Sept. 19. The v-safe is a voluntary, smartphone-based U.S. safety surveillance system where people can enter information about their vaccine side effects.

There were roughly 11,200 people who said they'd received three doses of the Pfizer vaccine. According to the report, the individuals who got a third dose of Pfizer had local reactions more frequently after this dose than the second dose, but systemic reactions were reported less frequently after the third shot compared to the second.

The most common reaction after the additional Pfizer shot was pain at the injection site, which 66.6 percent reported. Other local reactions included swelling for 16.8 percent, redness for 9.8 percent, and itching for 8.4 percent.

In terms of systemic reactions, the most frequently experienced side effect was fatigue, which 51 percent reported. The other reactions included headache for 38.4 percent, muscle pain for 36.3 percent, joint pain for 23 percent, fever for 22.2 percent, chills for 17.5 percent, nausea for 13.6 percent, diarrhea for 9 percent, abdominal pain for 6.4 percent, rash for 1.9 percent, and vomiting for 1.4 percent.

A little more than 22 percent of the participants said their side effects made them unable to perform normal daily activities, while 9 percent said they were unable to work or attend school afterwards. But the researchers say this is expected and consistent with the reactions following Pfizer's first two doses.

"These initial findings indicate no unexpected patterns of adverse reactions after an additional dose of COVID-19 vaccine," the CDC stated in its report. "Most of these adverse reactions were mild or moderate."

RELATED: For more up-to-date information, sign up for our daily newsletter.

The CDC's report showcases similar findings to that of a 52-page report released by the FDA on Sept. 15. The data in this report came from the third phase of Pfizer's trial study, which observed the booster shot side effects for nearly 300 participants aged 18 to 55.

Pain at the injection site was also the most common booster reaction highlighted by the FDA report, with 83 percent of the participants reporting this side effect. But unlike the CDC's report, the FDA pointed out "one exemption" to the comparable frequency of reactions following the third and second dose of Pfizer. According to their report, swollen lymph nodes, also known as lymphadenopathy, was a much more common side effect after the booster than it had been with either of the first two shots, with more than 5 percent of adults experiencing this reaction after the third dose.

"As Dose 3 is a booster, it is not surprising that stimulation of a lymph node reaction by vaccination would be present in the setting of a significant increase in neutralizing antibodies observed after Dose 3. While related to vaccination, this [adverse drug reaction] is generally mild and self-limited and is unlikely to impede a booster vaccination program," the FDA stated.

RELATED: Getting a Booster Too Soon Could Cause This Serious Side Effect, Experts Warn.

Filed Under